Dermatology Community
Darkening of Skin while on Accutane
About This Community:

This forum is for questions regarding Dermatology issues, such as: rashes, acne, birthmarks, skin infections, rosacea, and general skin care.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Darkening of Skin while on Accutane

I am an African American woman on accutane. I have noticed that my face is gradually becoming darker than the rest of my body. I'm in my 3rd week and already my face is about 3 shades darker than the rest of my body. Is this normal? I have not had any other side effects aside from the normal lip chapping.


This discussion is related to Accutane and Pigmentation/Genital Bumps.
7 Comments Post a Comment
Blank
563773_tn?1374250139
Hello,
The Mayo Clinic reports there have been reports of skin discoloration of either lightening or darkening, and facial redness after use of Accutane , but the incidence of occurrence of these side effects is unknown. What you are having are side effects of the drug Accutane and when you are taking Accutane, you should avoid going out in the sun.

It is very difficult to precisely confirm a diagnosis without examination and investigations and the answer is based on the medical information provided. For exact diagnosis, you are requested to consult your doctor. I sincerely hope that helps. Take care and please do keep me posted on how you are doing.



Blank
Avatar_m_tn
I promise to keep you posted. I met with my doctor but he wasn't really able to give me any info on the matter. I'm figuring that oftentimes people complain of their skin looking sunburned and that as a Black woman who is rather brown that the darkening is similar to what would be considered sunburn but I am not sure. I don't go out in the sun often and when I do I am sure to wear sunscreen (50spf) However I would like to know if the darkening stays permanent are there options available to lighten my face later so that it matches the rest of my body. I was considering having laser resurfacing six months after my course of accutane to help reduce and or remove some ice pick, boxcar and rolling acne scars I have. Do you think the resurfacing will lighten my complexion as well?
Blank
563773_tn?1374250139
Hello,
Without treatment, this usually takes about 6 months to resolve and for the skin color to go back to its normal color.  Topical treatments with acids and chemical peels can be effective but can take a while for the skin to totally revert to its normal color.  Microdermabrasion can also be done, but this might require several sessions.  Skin resurfacing using lasers is also an option but pros and cons should be discussed with a doctor first.

It is very difficult to precisely confirm a diagnosis without examination and investigations, and the answer is based on the medical information provided. For exact diagnosis, you are requested to consult your doctor. I sincerely hope that helps. Take care.
Blank
Avatar_f_tn
Hi guys I also seem to be experiencing the same problem of skin darkening.. How is your skin now, and what did u use?
Blank
Avatar_m_tn
Hi I AM ON MY THIRD MONTH OF ACCNETANE AND I NOTICED MY SKIN HAS BECOME VERY DARK CLOSE TO A DARK CHOCOLATE BROWN AND MY LIPS HAVE BECOME RELATIVELY PINK, IS THERE ANY TREATMENT I COULD USE TO GET MY NORMAL COLOUR BACK?
Blank
5613387_tn?1371101971
Do not believe on strangers, you should consult skin care professional doctor.
Blank
Avatar_f_tn
My son is on accutane(14). This is his 3rd month. His face has turn so dark, a few shades darker. All his acne has cleared up but his skin color looks sad because  it is so dark and dry looking. He has went from dark brown to dark black. What can I do??????
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Dermatology Community Resources
RSS Expert Activity
469720_tn?1388149949
Blank
Abdominal Aortic Aneurysm-treatable... Blank
Oct 04 by Lee Kirksey, MDBlank
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
Top Dermatology Answerers
995833_tn?1375604252
Blank
maatson
Other
209987_tn?1418913008
Blank
tschock
AB
Avatar_m_tn
Blank
PMDER1
San francisco, CA